January 27th, 2012
Plaque Rupture with Thrombosis, After Shooting Hoops
A 22-year-old white man presented to the ER with acute non-ST-segment-elevation MI, after playing basketball. He had experienced chest pain on and off for more than 10 hours before presentation. His initial EKG showed T-wave inversions in leads III and avF (see image), and his troponin T level was 1.2 ng/mL. The patient’s initial pain resolved with nitroglycerin, and he was transferred to a tertiary-care teaching hospital.
On arrival, he reported no pain but continued to exhibit the T-wave inversions in the inferior leads. Two-dimensional echocardiography, performed at bedside, showed normal wall motion and an LV ejection fraction of 55%. The patient was monitored in the CCU. He was started on aspirin and IV heparin.
One hour after admission the patient developed 18 beats of nonsustained ventricular tachycardia but remained asymptomatic. His troponin T level increased to 1.5 ng/mL, and he was taken to the catheterization lab, where he was found to have a proximal left-anterior descending plaque rupture with thrombus. He had distal TIMI 3 blood flow with an abrupt cutoff at the apical LAD that suggested an embolic process. Given the good distal flow, he was managed conservatively and started on prasugrel and integrilin, in addition to the heparin and aspirin. He was also given 80-mg atorvastatin (on admission, his LDL level was 76 mg/dL and his HDL level was 38 mg/dL). This regimen was continued for 2 days, during which the patient remained asymptomatic.
The patient was discharged on aspirin, prasugrel, and atorvastatin. His hypercoagulability workup was negative. He had no family history of premature coronary artery disease or sudden death, and no prior use of cocaine. However, he had recently started using supplements called Jack3d and Phenorex, which contain high doses of caffeine and a stimulant.
1. Why would this healthy 22-year-old have developed plaque rupture and thrombosis?
2. What would be your long-term management strategy for this patient?
February 6, 2012
Myocardial infarction in people age 40 or younger has multiple etiologies, although accelerated atherosclerotic coronary artery disease remains the most common cause. This premature disease is often associated with lipid abnormalities such as familial hyperlipidemias and other lipoprotein disorders. For example, in Southeast Asian populations, abnormalities in lipoprotein(a) are common.
History alone is notoriously misleading in this clinical setting, so toxicology testing should be used to screen for use of cocaine, amphetamines, and other illicit drugs. Embolic disorders (e.g., myxoma and endocarditis) and coronary vasospasm should also be considered. Endothelial dysfunction could be addressed with brachial reactivity and/or ST-segment Holter monitoring for transient ST-segment elevation. I would not consider acetylcholine or ergonovine testing because of the potential risk during the peri-infarct period.
Other rare causes are divided into vasculopathies (e.g., vasculitis) and thrombophilias (e.g., antiphospholipid syndrome). Rarely, true connective tissue disorders (e.g., pseudoxanthoma elasticum) or metabolic disorders (e.g., involving homogentisic acid) may present with myocardial infarction.
In this case, it appears that most of these etiologies have been considered, although the specifics are not described. The use of supplements is notable and should be explored further.
I’d consider a coronary calcium score to assess whether a diffuse coronary vasculopathy is present, as well as a referral to a vascular medicine specialist to consider unusual vasculopathies.
The long-term management strategy should remain vigilant for the rare, potential etiologies described above, and the patient should continue to take aspirin and a statin. I would also consider the long-term use of dual antiplatelet therapy, despite the absence of any compelling data to support such an approach, because at his age the patient is at very low risk for bleeding.
February 13, 2012
The patient tested negative for other illicit drugs such as cocaine. His echocardiogram was negative for all other embolic causes. Erythrocyte sedimentation rate (ESR) was used to identify active vasculitis, and the result was negative. Specific testing for vasospasm was not planned, as this was not evident on the coronary angiogram. The plaque rupture was identified by the interventional cardiologist using intravascular ultrasound.
The patient has been seen in 3-week follow-up since hospital discharge. His workup included lipoprotein(a), ESR, gene mutations for prothrombin variants, antiphospholipid antibodies, and lupus anticoagulant — all were negative. Detailed lipoprotein analysis with a VAP test was normal.
The patient has been avoiding the use of supplements and continues to take aspirin, prasugrel, and atorvastatin. Follow-up echo continues to show normal LV function. He is scheduled for a symptom-limited stress test in 4 to 6 weeks, to determine whether he can return to sporting activities.
The plan is to continue dual antiplatelet therapy for 1 year, when the patient (who does not fall under any current guidelines) will be reevaluated. The appropriateness of high-dose atorvastatin in this setting is debatable, as several commenters here have noted. However, the fact that the patient’s initial event was plaque rupture, followed by acute thrombosis, led to this decision. He is also scheduled for a CT scan to detect coronary calcium, although I agree with Dr. Powell that the finding of an absence of calcification would not be very helpful in a 22-year-old.